The Open UniversitySkip to content
 

On Khintchine's theorem and its place in random variate generation

Jones, M. C. (2002). On Khintchine's theorem and its place in random variate generation. The American Statistician, 56(4) pp. 304–307.

DOI (Digital Object Identifier) Link: http://dx.doi.org/10.1198/000313002588
Google Scholar: Look up in Google Scholar

Abstract

It is well known that if X and Y are uniformly distributed over the region between the horizontal axis and a density function f, then X is distributed according to density f. The algorithm “generate Y from its marginal distribution, then X from its uniform conditional distribution given Y = y” follows. The main point made in this article is that for monotone and unimodal distributions, this construction reduces to Khintchine’s theorem, thereby yielding a simple explication thereof. This observation is followed up with further consideration of the general, nonunimodal, case for both univariate and multivariate distributions, and parallels are drawn with an alternative random variate generation method called vertical density representation.

Item Type: Journal Article
Copyright Holders: 2002 American Statistical Association
ISSN: 0003-1305
Keywords: monotone density; uniform distribution; unimodal density; vertical density representation
Academic Unit/Department: Mathematics, Computing and Technology > Mathematics and Statistics
Item ID: 22669
Depositing User: Sarah Frain
Date Deposited: 11 Aug 2010 11:36
Last Modified: 02 Dec 2010 21:02
URI: http://oro.open.ac.uk/id/eprint/22669
Share this page:

Actions (login may be required)

View Item
Report issue / request change

Policies | Disclaimer

© The Open University   + 44 (0)870 333 4340   general-enquiries@open.ac.uk